End-stage renal disease after treatment with 90Y-DOTATOC
- Cite this article as:
- Cybulla, M., Weiner, S.M. & Otte, A. Eur J Nucl Med (2001) 28: 1552. doi:10.1007/s002590100599
- 100 Downloads
DOTA-D-Phe1-Tyr3-octreotide (DOTATOC), a newly developed somatostatin analogue which can be stably labelled with the β-emitter yttrium-90, can be used for receptor-mediated internal radiotherapy. A 78-year-old woman suffering from a carcinoid of the small intestine with multiple metastases in the liver as well as mesenteric and supraclavicular lymph node metastases was treated with this therapy after the disease had progressed under other chemotherapy options employed years previously. The patient received four single doses of 90Y-DOTATOC at 6-week intervals, yielding a cumulative dose of 9,620 MBq (5,659 MBq/m2). Restaging revealed stable metastatic disease. Serum creatinine and urea nitrogen levels were within the normal range prior to starting and during DOTATOC therapy. However, 15 months after cessation of DOTATOC therapy, a progressive deterioration of renal function occurred, leading to end-stage renal disease. Urinalysis revealed a slight proteinuria of 700 mg/day without haematuria, leucocyturia or casts. There was no obvious risk factor for chronic renal insufficiency except DOTATOC therapy. However, it was not feasible to use kidney biopsy to prove the presence of radiation-induced nephritis. Intermittent haemodialysis was started as the creatinine clearance declined to below 10 ml/min. Diuresis was not affected. The presented case shows delayed renal insufficiency after a relatively low cumulative dose of 90Y-DOTATOC (5,659 MBq/m2). This serious adverse event indicates that further studies are needed to evaluate which dose of 90Y-DOTATOC, under which renal protection regimen, will provide optimal management, balancing risks and benefits.